Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Spreading itchy red welts

10/22/2008

Question:

I broke out in a rash 4 days ago, my doctor has me on a steroid. I also take Benedral every 4 hours and I have been using cortizone cream. I am still getting new red bumps popping up. I now have the bumps all in my scalp, my face,ears,and my skin is just crawling. Please help me.What else can I do for this awful mess I am in, it is quite painful on my scalp.

Answer:

You are experiencing acute hives. It is important to rule out underlying causes such as medications (prescription or OTC), foods, and medical problems like thyroid disease, infections, autoimmune disorders. Sometimes this condition is associated with physical factors such as cold, heat, pressure. However, if a cause can not be found then they are said to be "idiopathic" or of unknown cause. Hives lasting longer than 6 weeks are considered "chronic" and lasting less than 6 weeks "acute". A litany of medications are used to treat hives (a.k.a. urticaria) including antihistamines Type 1 (zyrtec, allegra, claritin, benedryl) and type 2 (zantac, pepcid). If these don't work then one must proceed in an orderly fashion to find the most effective combination of medications that control the hives and have minimal side effects. If the hives persist with antihistamines (make sure you take everyday whether you have hives or not) then you should see an allergist experienced in the treatment of hives.

For more information:

Go to the Allergies health topic, where you can:

Response by:

Jonathan   Bernstein, MD Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati